Ocular surface squamous neoplasia is a rare complication after a kidney transplant, related with increased risk and poor prognosis. Generally, ocular surface squamous neoplasia in kidney transplant patients is associated with skin lesions. We report a case of ocular surface squamous neoplasia without skin lesions in a kidney transplant recipient. Systematic periodic ophthalmic evaluation of recipients may help ensure the early diagnosis of subtle ocular surface squamous neoplasia.
Key words : Malignancy, Ocular surface squamous neoplasia, Renal transplant, Skin cancer, Complication
Several studies have reported the incidence of malignancy in the kidney transplant (KT) population is increased compared with the general population. One of most common malignancies encountered in solid-organ transplants is nonmelanoma skin cancer. The development of ocular surface squamous neoplasia (OSSN) in patients having a KT has been reported.1-3 Here, we describe a case of OSSN without skin lesions after a KT and review the literature.
A 34-year-old man, who had been undergoing hemodialysis for 1 year, had a living-donor KT in July 2003 owing to unknown end-stage renal disease. Immunosuppressive treatment was composed of tacrolimus, prednisolone, and mycophenolate mofetil. His posttransplant course was uneventful. After 6 years, he presented with complaints of swelling and redness in his left eye of 2 months’ duration. On ocular examination, we found a conjunctival mass in the temporal limbal conjunctiva extending over the cornea, measuring 7 × 6 mm in diameter (Figure 1A). An excisional biopsy, including the lesion and the surrounding 3-mm margin, was performed and was diagnosed squamous cell carcinoma (Figure 1B). On dermatologic examination, there were no skin lesions on the patient. Postoperatively, he was treated for 2 months with topical mitomycin-C eye drops. At the time of this writing, no recurrence has developed during a 3-year follow-up.
The cause of posttransplant cancer is multifactorial including direct cancer promoting effect of immunosuppressive drugs. The development of OSSN after KT is rare.1-3 The major causative factor for OSSN is exposure to solar ultraviolet radiation.1 The increased risk of OSSN in our case was likely related to the immunosuppressive drugs he was taking and to ultraviolet radiation. Others risk factors include human papilloma virus, human immunodeficiency virus, having an outdoor occupation, fair skin-iris, chemical exposure, some medications (including cyclosporine), chronic inflammatory diseases of eye, vitamin A deficiency, mechanical trauma (eg, ocular prosthesis), contact lens wearing, and a history of actinic skin lesions.1, 4, 5 Vajdic and associates,1 diagnosed squamous cell carcinoma of eye in 5 patients with 1 or more skin carcinomas determined either before or after eye involvement in 10 180 KT recipients. OSSN usually accompanies skin cancer owing to a similar cause. Based on a total of 86 898 person-years’ follow-up, they reported a 20-fold increase in the incidence of squamous cell carcinoma of the eye after KT when azathioprine and/or cyclosporine were used.1 However, the present case is the first isolated OSSN without skin carcinoma in KT recipients after long-term tacrolimus treatment.1-3,6 In this male patient, there is no skin cancer after three years follow-up. OSSN, which is considered to be a low-grade malignancy, usually tends to recur within 2 years. Its metastases are rare, causing a delay in diagnosis and treatment of disorders.4,5 A recent study reported that refractory OSSN may be treated with subconjunctival antivascular endothelial growth factor chemotherapy.7
In conclusion, early diagnosis and treatment will decrease ocular and systemic complications.
Volume : 10
Issue : 5
Pages : 506 - 507
DOI : 10.6002/ect.2011.0168
From the 1Nephrology Department, the 2Ophthalmology Department, the
3Internal Medicine and the 4Pathology Department, Department, Uludag University Medical
Acknowledgements: There is no statement of financial or other relationships that might lead to a conflict of interest.
Corresponding author: Dr. Alparslan Ersoy, Department of Nephrology, Uludag University Medical School, 16059 Nilufer, Bursa, Turkey
Phone: +90 224 295 1413 Fax: +90 224 295 1444
Figure 1. Slit-Lamp and Histological Appearances of OSSN